MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC REDUCTION FORCEPS WITH SERRATED JAW 240MM-SPEED LOCK

WRIGHTS LANE SYNTHES USA PRODUCTS LLC REDUCTION FORCEPS WITH SERRATED JAW 240MM-SPEED LOCK
Model Number 399.051
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/11/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional patient id: (b)(6).Patient¿s weight was not provided for reporting.Device is an instrument and is not implanted / explanted.Device is expected to be returned for manufacturer review/investigation but has not been received yet.The device was received, and the product evaluation is in progress.No conclusion can be drawn.Additionally, device history records review has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an unknown procedure on (b)(6) 2018, while the surgeon was clamping the bone, the reduction forceps with serrated jaw broke.There were fragments generated but were easily removed.There was no surgical delay.Patient outcome was stable.Procedure was completed successfully.This report is for one (1) reduction forceps with serrated jaw 240mm-speed lock.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Additional narrative: part: 399.051; synthes lot: t945737; release to warehouse date: may 20, 2010; manufacture site: (b)(4); part expiration date: n/a; list of nonconformances: n/a.A review of the device history records showed that there were no issues at the time of manufacturing of this device and it's sub components that would contribute to the complaint condition.The raw material certificate was reviewed, and the used material was according to the specification of the device.No nonconformance reports (ncrs) were generated during the production of this device.Review of the device history record of tuttlingen showed that there were no issues at the time of manufacturing of this device that would contribute to the issue outlined in this complaint.Service & repair evaluation: the customer reported the forceps broke.The repair technician reported the tip of the forceps was broken off.Tip broken is the reason for repair.The item is not repairable per the inspection sheet.The cause of the issue is unknown.The item will be forwarded to customer quality.The evaluation was confirmed.Investigation flow: broken.Visual inspection: visual inspection of the returned device performed at customer quality (cq) confirmed the condition of device breakage, which agrees with the reported complaint condition.The returned forceps were received with approximately 15mm of a distal tip sheared off.The sheared off tip piece was not returned for evaluation.The material surface at the fracture site appears homogeneous with no voids or abnormalities when viewed under 5x magnification.The rest of the device appears to be in good condition with minor signs of wear.Document/specification review: the returned device was manufactured in may 2010 and is over 8 years old.A review of the device history records showed that there were no issues at the time of manufacturing of this device and it's sub components that would contribute to the complaint condition.The raw material certificate was reviewed and the used material was according to the specification of the device.No ncrs were generated during the production of this device.Reduction forceps with serrated jaw 240mm-speed lock assembly design drawings were reviewed during this investigation.The reduction forceps with serrated jaw 240mm-speed lock is a reusable instrument contained within the large fragment locking compression plate (lcp) set.No product design issues or discrepancies were observed.Dimensional inspection: a relevant and accurate dimensional inspection near location of breakage could not be obtained at cq because of the tapered geometry.Material analysis: the design specified the device to be manufactured from 420a stainless steel and heat treated.The raw material certificate was reviewed, and the used material was according to the specification of the device.The material surface at the fracture site appears homogeneous with no voids or abnormalities when viewed under 5x magnification.Conclusion: a definitive root cause for the returned 8-year-old forceps breaking could not be determined based on the provided information.The most likely cause is encountering excessive lever or clamping force.This complaint is confirmed, however no product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation.No new, unique or different patient harms were identified as a result of this evaluation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
REDUCTION FORCEPS WITH SERRATED JAW 240MM-SPEED LOCK
Common Device Name
FORCEPS
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7823172
Report Number2939274-2018-53511
Device Sequence Number13732311
Product Code HTD
UDI-Device Identifier10886982202253
UDI-Public(01)10886982202253
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number399.051
Device Catalogue Number399.051
Device Lot NumberT945737
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/27/2018
Initial Date Received by Manufacturer 08/11/2018
Supplement Date Received by Manufacturer10/02/2018
Initial Report FDA Received Date08/28/2018
Supplement Report FDA Received Date10/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age41 YR